Alert archive / Kentucky / Flood Watches in 2014
Flood Watch 2, NWS Jackson, KY
NWS Jackson, KY issued this flood watch at Mar 2, 2014, 7:47 PM EST for 22 counties in Kentucky. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Mar 2, 2014, 7:47 PM EST (00:47 UTC)
- Expired
- Mar 3, 2014, 6:48 AM EST
- In force
- 11 hr
- Issued by
- NWS Jackson, KY
- Flood severity
- None
All 22 counties
Bell County, KY, Breathitt County, KY, Clay County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Pulaski County, KY, Rockcastle County, KY, Wayne County, KY, Whitley County, KY
The radar
The Jackson,KY radar (KJKL), 45 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.8 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 351 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 277 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flood watch went out at Mar 2, 6:15 PM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Mar 2, 6:15 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 615 PM EST SUN MAR 2 2014 .SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT) ISSUED AT 531 PM EST SUN MAR 2 2014 COLDER AIR IS STARTING TO MAKE A GOOD PUSH NOW FROM THE NORTHWEST... AS TEMPERATURES HAVE FALLEN TO NEAR OR BELOW FREEZING NORTH OF I-64 AS WINDS BACK MORE TO THE NORTH. RAIN...WITH SOME EMBEDDED LIGHTNING STRIKES...CONTINUE TO MOVE IN ACROSS SOUTHERN KENTUCKY. THE HEAVIEST AXIS OF RAIN SO FAR HAS FALLEN GENERALLY BETWEEN I-64 AND THE HAL ROGERS PARKWAY AND HIGHWAY 80 CORRIDORS...WITH AMOUNTS RANGING FROM THREE QUARTERS OF AN INCH TO AN INCH AND A QUARTER. WHILE THE HEAVIER AXIS OF RAIN HAS SHIFTED SOUTH...THE PRECIPITATION SHIELD IS FILLING IN UPSTREAM OUT AHEAD OF THE STRONG SHORT WAVE TROUGH ROTATING CURRENTLY NEAR TX/OK. THE MODELS CONTINUE TO PASTE THE AREA WITH HEAVY QPF IN THE 1 TO 2 INCH RANGE BETWEEN 00 AND 12Z MONDAY...AS THIS WAVE CONTINUES ITS PATH EAST...AND ALLOWS FOR SOME SURFACE LOW DEVELOPMENT ALONG THE FRONT AS IT STALLS JUST SOUTH OF OUR AREA TONIGHT. THIS...COMBINED WITH FAVORABLE UPPER LEVEL JET SUPPORT WILL ALLOW FOR DEEP FORCING RIGHT ACROSS EASTERN KENTUCKY DURING THIS TIME FRAME. WHILE MOST OF THIS QPF WILL GO OVER TO THE EXPECTED SIGNIFICANT FREEZING/SLEET AND EVENTUALLY SNOW EVENT ALONG AND NORTH OF THE MOUNTAIN PARKWAY...AM MORE CONCERNED THAT THE COLDER AIR WILL NOT MAKE IT IN SOON ENOUGH FURTHER SOUTH TO ALLOW FOR THE SLOWDOWN OF THE RUNOFF ACROSS PORTIONS OF THE KENTUCKY AND CUMBERLAND RIVER BASINS. WILL HAVE TO WATCH THIS CLOSELY OVER THE NEXT SEVERAL HOURS. FOR NOW...HAVE MINOR FLOODING POSSIBLE OF LOW LYING AREAS ALONG THE SMALLER STREAMS AND CREEKS MENTIONED IN THE HWO...HOWEVER IF THE HEAVIER RUNOFF DOES OCCUR...THEN THERE WILL EVENTUALLY BE A THREAT OF MINOR FLOODING ALONG SOME OF THE LARGER CREEKS AND RIVERS AS WELL. USING THE LATEST BLEND OF THE MODELS FOR THE TIMING OF THE PRECIPITATION TYPES AND AMOUNTS...WOUND UP GOING WITH A SLIGHTLY QUICKER TRANSITION TO SNOW IN THE SOUTH...WITH ALL LOCATIONS TURNING OVER BY 12Z MONDAY. THIS TOOK SOME OF THE SNOWFALL TOTALS UP A BIT..BUT STILL GENERALLY RANGING FROM 2 TO 4 INCHES IN THE FAR SOUTH...WITH 6 TO 8 ALONG AND NORTH OF THE MOUNTAIN PARKWAY...ALONG WITH ICE AMOUNTS IN THE QUARTER TO TWO THIRDS OF AN INCH RANGE. THE SNOW WILL COME DOWN HEAVY AND WET BETWEEN 06 AND 12Z AS IT CHANGES OVER FROM NORTHWEST TO SOUTHEAST...BEFORE GRADUALLY WINDING DOWN THROUGH MONDAY AFTERNOON. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 531 PM EST SUN MAR 2 2014 AS THE LONG TERM PERIOD STARTS...DEPENDING ON HOW LONG A SHALLOW MIXED MOIST LAYER AT TEMPS AROUND -10C SHOULD NOT YIELD ANYTHING MORE THAN A FEW FLURRIES ON MONDAY EVENING...IF THAT. SURFACE COOLING COUPLED WITH WEAK WARMING JUST OFF THE SURFACE SHOULD PUT AND END TO FLURRIES DURING THE NIGHT. IT STILL APPEARS THAT COLD HIGH PRESSURE PASSING BY TO OUR NORTH WILL GIVE US MAINLY CLEAR SKIES BY LATE MONDAY NIGHT INTO TUESDAY MORNING. LOWS SHOULD DROP INTO THE SINGLE DIGITS NORTH AND IN SOME VALLEY LOCATIONS FURTHER SOUTH PENDING TIMING OF CLEARING AND PRESSURE GRADIENT AS FRESH SNOW COVER SHOULD LEAD TO MORE EFFICIENT RADIATIONAL COOLING. THE VERY DRY AIR MASS WHICH THIS HIGH PUTS IN PLACE SHOULD KEEP USE DRY AT LEAST THROUGH AT LEAST EARLY ON THURSDAY...DESPITE A COUPLE OF WEAK MID/UPPER LEVEL SHORTWAVES PASSING THROUGH ON TUE INTO TUE NIGHT. UPPER LEVEL RIDGING AND HEIGHT RISES SHOULD DOMINATE ON WEDNESDAY. THE NEXT SHOT AT PRECIP DOES NOT APPEAR TO BE UNTIL THURSDAY. BOTH THE GFS AND ECMWF IN GENERAL CONTINUE TO HAVE AN UPPER LEVEL TROUGH DROPPING TOWARD THE GULF COAST FROM WED INTO WED NIGHT AND THEN POSSIBLY FORMING A CLOSED LOW BY THU. SURFACE DEVELOPMENT ENSUES IN THE NORTHERN GULF OF MEXICO AND HEADS NE ALONG THE SE COAST. WITH A HIGH AMPLITUDE MID/UPPER SYSTEM FORECAST TO POSSIBLY CLOSE OFF FOR A TIME...CONFIDENCE FOR TIMING AND TRACK IS NOT HIGH AT THIS TIME RANGE THOUGH THE 12Z GFS AND 12Z ECMWF AS WELL AS THE 18Z GFS HAVE THE SFC AND UPPER LEVEL SYSTEM TRACKING TOO FAR SOUTH AND EAST FOR MUCH MORE THAN THE TN AND OR VA BORDER COUNTIES BEING BRUSHED WITH AN INCREASE IN MOISTURE AND POSSIBLY A LITTLE BIT OF LIGHT PRECIPITATION. HOW QUICKLY THE SE CONUS SYSTEM DEPARTS WILL PLAY A ROLE IN HOW QUICKLY ANOTHER SYSTEM CAN MOVE IN FROM THE NW. THE GFS AND ECMWF STILL DO NOT AGREE ON THE TIMING FROM MODEL RUN TO MODEL RUN AND FROM MODEL TO MODEL...AND A GENERALIZED FORECAST CONSENSUS BLEND WHICH LED TO A LONG PERIOD OF SLIGHT CHANCE TO CHANCE POPS FROM LATE FRI NIGHT INTO SUNDAY HAS BEEN USED. THE 12Z GFS WOULD SUPPORT FRI NIGHT INTO SAT CHANCES FOR RAIN OR LIGHT PRECIPITATION WHILE THE 12Z ECMWF AND THE 0Z ECMWF FOR THAT MATTER HAVE THE SHORTWAVE AND SFC BOUNDARY MOVING INTO THE AREA NEARLY 24 HOURS LATE FOR SAT NIGHT INTO SUNDAY. AFTER SOME VERY COLD READINGS FOR EARLY MARCH...TEMPERATURES SHOULD MODERATE A BIT ON ON TUESDAY INTO THE 30S TO LOWER 40S. WITH THE ANTICIPATED SNOW COVER WE HAVE CONTINUED TO UNDERCUT MOS GUIDANCE FOR TUESDAY. TUE NIGHT SHOULD AGAIN BE CHILLY BUT WARMER THAN MONDAY NIGHT. TEMPERATURES SHOULD AVERAGE BELOW NORMAL THROUGH THE PERIOD...BUT WILL MODERATE TO CLOSER TO NORMAL BY THE SECOND HALF OF THE WEEK. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 613 PM EST SUN MAR 2 2014 DETERIORATING CONDITIONS CAN BE EXPECTED FOR MOST LOCATIONS THROUGH MONDAY...AS A SIGNIFICANT STORM SYSTEM TAKES AIM AT THE AREA...BRINGING RAIN...FREEZING RAIN...SLEET...AND SNOW TO THE AREA. EXPECT IFR TO LIFR OR WORSE CONDITIONS...ESPECIALLY AS THE TRANSITION TO SNOW BEGINS...WHICH WILL VARY FROM AROUND 04Z FOR THE FAR NORTH...TO CLOSER TO 11 TO 12Z FOR THE FAR SOUTH. CONDITIONS WILL BEGIN TO IMPROVE FROM NORTHWEST TO SOUTHEAST TOWARDS THE END OF THE PERIOD. AVIATION INTERESTS ALOFT WILL NEED TO CONSIDER SIGNIFICANT ICING UNTIL ALL PRECIPITATION CAN CHANGE TO SNOW. && .JKL WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 1 PM EST MONDAY FOR KYZ044-050>052. WINTER STORM WARNING UNTIL 4 PM EST MONDAY FOR KYZ058>060-104- 106-108. WINTER STORM WARNING FROM 10 PM THIS EVENING TO 7 PM EST MONDAY FOR KYZ079-080-083-110-113-115>117-119-120. WINTER STORM WARNING FROM 1 AM TO 7 PM EST MONDAY FOR KYZ084>088- 118. WINTER STORM WARNING UNTIL 4 PM EST MONDAY FOR KYZ068-069-107- 109-111-112-114. && SHORT TERM...GEOGERIAN LONG TERM...JP AVIATION...DUSTY
Hazardous weather outlook, Mar 2, 4:44 PM EST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 444 PM EST SUN MAR 2 2014 KYZ044-050>052-040045- FLEMING-MONTGOMERY-BATH-ROWAN- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD 444 PM EST SUN MAR 2 2014 ...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. A WINTER STORM SYSTEM WILL AFFECT THE REGION. EXPECT SIGNIFICANT ACCUMULATIONS OF SNOW...SLEET...AND ICE. PLEASE SEE THE LATEST WINTER STORM WARNING PRODUCT FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PRECIPITATION IS EXPECTED TO CONTINUE MONDAY...BUT WITH TEMPERATURES WELL BELOW FREEZING BY THIS POINT...ALL PRECIPITATION SHOULD FALL AS SNOW. SNOW WILL TAPER OFF TO FLURRIES BY THE AFTERNOON. WIND CHILL VALUES WILL BE AS LOW AS 5 BELOW ZERO TO 5 ABOVE ZERO MONDAY INTO MONDAY NIGHT. SNOW IS ALSO POSSIBLE THURSDAY NIGHT...AND FRIDAY NIGHT INTO EARLY ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ICE AND SNOW ACCUMULATIONS. KYZ058>060-104-106-108-040045- ESTILL-POWELL-MENIFEE-ELLIOTT-MORGAN-WOLFE- INCLUDING THE CITIES OF...IRVINE...STANTON...FRENCHBURG... SANDY HOOK...WEST LIBERTY...CAMPTON 444 PM EST SUN MAR 2 2014 ...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. A WINTER STORM SYSTEM WILL AFFECT THE REGION. EXPECT SIGNIFICANT ACCUMULATIONS OF SNOW...SLEET...AND ICE. PLEASE SEE THE LATEST WINTER STORM WARNING PRODUCT FOR FURTHER DETAILS. ADDITIONALLY...CREEKS AND STREAMS WILL BE RUNNING FULL...AND MINOR FLOODING OF LOW LYING AREAS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PRECIPITATION IS EXPECTED TO CONTINUE MONDAY...BUT WITH TEMPERATURES WELL BELOW FREEZING BY THIS POINT...ALL PRECIPITATION SHOULD FALL AS SNOW. SNOW WILL TAPER OFF TO FLURRIES BY THE AFTERNOON. WIND CHILL VALUES WILL BE AS LOW AS 5 BELOW ZERO TO 5 ABOVE ZERO MONDAY INTO MONDAY NIGHT. SNOW IS ALSO POSSIBLE THURSDAY NIGHT...AND FRIDAY NIGHT INTO EARLY ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ICE AND SNOW ACCUMULATIONS. KYZ068-069-107-109-111-112-114-040045- ROCKCASTLE-JACKSON-JOHNSON-MAGOFFIN-LEE-BREATHITT-OWSLEY- INCLUDING THE CITIES OF...MOUNT VERNON...MCKEE...PAINTSVILLE... SALYERSVILLE...BEATTYVILLE...JACKSON...BOONEVILLE 444 PM EST SUN MAR 2 2014 ...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 4 PM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. A WINTER STORM SYSTEM WILL AFFECT THE REGION. EXPECT SIGNIFICANT ACCUMULATIONS OF SNOW...SLEET...AND ICE. PLEASE SEE THE LATEST WINTER STORM WARNING PRODUCT FOR FURTHER DETAILS. ADDITIONALLY...CREEKS AND STREAMS WILL BE RUNNING FULL...AND MINOR FLOODING OF LOW LYING AREAS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PRECIPITATION IS EXPECTED TO CONTINUE MONDAY...BUT WITH TEMPERATURES WELL BELOW FREEZING BY THIS POINT...ALL PRECIPITATION SHOULD FALL AS SNOW. SNOW WILL TAPER OFF TO FLURRIES BY THE MONDAY EVENING. SNOW IS ALSO POSSIBLE THURSDAY NIGHT INTO EARLY ON FRIDAY...AND FRIDAY NIGHT INTO EARLY ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ICE AND SNOW ACCUMULATIONS. KYZ079-080-083-110-113-115>117-119-120-040045- PULASKI-LAUREL-WAYNE-FLOYD-KNOTT-PERRY-CLAY-LESLIE-MARTIN-PIKE- INCLUDING THE CITIES OF...SOMERSET...LONDON...MONTICELLO... PRESTONSBURG...HINDMAN...HAZARD...MANCHESTER...HYDEN...INEZ... PIKEVILLE 444 PM EST SUN MAR 2 2014 ...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 PM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. A WINTER STORM SYSTEM WILL AFFECT THE REGION. EXPECT SIGNIFICANT ACCUMULATIONS OF SNOW...SLEET...AND ICE. PLEASE SEE THE LATEST WINTER STORM WARNING PRODUCT FOR FURTHER DETAILS. ADDITIONALLY...CREEKS AND STREAMS WILL BE RUNNING FULL...AND MINOR FLOODING OF LOW LYING AREAS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PRECIPITATION IS EXPECTED TO CONTINUE MONDAY...BUT WITH TEMPERATURES NEAR OR BELOW FREEZING BY THIS POINT...ALL PRECIPITATION SHOULD FALL AS SNOW. SNOW WILL TAPER OFF TO FLURRIES BY THE MONDAY EVENING. SNOW IS ALSO POSSIBLE THURSDAY NIGHT INTO EARLY ON FRIDAY...AND FRIDAY NIGHT INTO EARLY ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ICE AND SNOW ACCUMULATIONS. KYZ084>088-118-040045- MCCREARY-WHITLEY-KNOX-BELL-HARLAN-LETCHER- INCLUDING THE CITIES OF...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...HARLAN...WHITESBURG 444 PM EST SUN MAR 2 2014 ...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 7 PM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. A WINTER STORM SYSTEM WILL AFFECT THE REGION. EXPECT SIGNIFICANT ACCUMULATIONS OF ICE...SNOW...AND SLEET. PLEASE SEE THE LATEST WINTER STORM WARNING PRODUCT FOR FURTHER DETAILS. ADDITIONALLY...CREEKS AND STREAMS WILL BE RUNNING FULL...AND MINOR FLOODING OF LOW LYING AREAS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PRECIPITATION IS EXPECTED TO CONTINUE MONDAY...BUT WITH TEMPERATURES WELL NEAR OR BELOW FREEZING BY THIS POINT...ALL PRECIPITATION SHOULD FALL AS SNOW. SNOW WILL TAPER OFF TO FLURRIES BY THE MONDAY EVENING. SNOW IS ALSO POSSIBLE THURSDAY NIGHT INTO EARLY ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ICE AND SNOW ACCUMULATIONS. JMW/GEOGERIAN/JP
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 10:31 PM EST | Areal Flood Advisory | JKL | Bell, Clay, Harlan, Knox, Laurel, Leslie and 5 more | 10 hr |
| Mar 3, 12:30 AM EST | Areal Flood Advisory | JKL | Breathitt, Jackson, Lee, Owsley, Rockcastle | 8 hr |
| Mar 3, 12:44 AM EST | Areal Flood Advisory | JKL | Floyd, Knott, Letcher, Martin, Pike | 8 hr |
| Mar 3, 9:34 AM EST | River Flood Advisory | JKL | Lee | 57 hr |
| Mar 3, 9:34 AM EST | River Flood Advisory | JKL | Estill | 69 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.